ContentsSynopsisCodesLook ForDiagnostic PearlsDifferential Diagnosis & PitfallsBest TestsManagement PearlsTherapyDrug Reaction Data
Drug-induced movement disorders
Print
Other Resources UpToDate PubMed

Drug-induced movement disorders

Print Images (1)
Contributors: Erin Keenan MLIS, Richard L. Barbano MD, PhD
Other Resources UpToDate PubMed

Synopsis

Drug-induced movement disorders (DIMDs) refer to a range of drug reactions characterized by involuntary or otherwise abnormal motor function that may result in physical discomfort, mental distress, and/or interference with motor tasks. Onset can be classified as acute, subacute, or tardive. Acute reactions occur within minutes or days of drug exposure. Over half of acute dystonic reactions will occur within 48 hours and over 90% by 5 days of introduction of the offending agent. Subacute DIMDs develop weeks after exposure, and the tardive disorders occur between months and years of drug introduction.

The range of DIMDs is broad and may include akinesia / bradykinesia, parkinsonism, akathisia, myoclonus, tics, opisthotonus, athetosis, chorea, dystonia, tremor, rabbit syndrome, and tardive dyskinesia. Other DIMDs include the life-threatening neuroleptic malignant syndrome.

Some DIMDs are benign and transient and resolve following drug reduction or withdrawal. Resolution can be gradual over the course of months or years. However, other disorders, such as neuroleptic malignant syndrome, can be life-threatening, and tardive dyskinesia can be lifelong. DIMDs can occur at any age, though acute dystonic reactions are more common in younger males. Women and elderly patients have an increased risk of parkinsonism.

DIMDs are predominantly caused by neuroleptic drugs that block dopamine receptors or dopaminergic transmission. Antipsychotics are the most frequent culprits, but other dopamine-blocking agents with antiemetic or gastrointestinal uses such as droperidol, metoclopramide, and prochlorperazine should also be suspected. During antipsychotic treatment, motor dysfunction occurs in the highest frequency with first-generation (typical) antipsychotics such as haloperidol and thiothixene and the phenothiazine derivatives including fluphenazine and trifluoperazine. Second-generation (atypical) antipsychotic medications such as risperidone, aripiprazole, asenapine, quetiapine, clozapine, iloperidone, and olanzapine induce movement disorders at a lower rate. Antipsychotics most often induce extrapyramidal symptoms such as akathisia, parkinsonism, and dystonias. Other drugs such as lithium, valproate, selective serotonin reuptake inhibitors, stimulants, tetrabenazine, reserpine, and tricyclic antidepressants can also be associated. The anti-parkinsonian drug levodopa has significant ability to produce movement dysfunction.

Codes

ICD10CM:
G25.61 – Drug induced tics
G25.70 – Drug induced movement disorder, unspecified

SNOMEDCT:
47362003 – Medication-induced movement disorder

Look For

Subscription Required

Diagnostic Pearls

Subscription Required

Differential Diagnosis & Pitfalls

Best Tests

Subscription Required

Management Pearls

Subscription Required

Therapy

Subscription Required

Drug Reaction Data

Below is a list of drugs with literature evidence indicating an adverse association with this diagnosis. The list is continually updated through ongoing research and new medication approvals. Click on Citations to sort by number of citations or click on Medication to sort the medications alphabetically.

Subscription Required

Last Reviewed: 10/17/2017
Last Updated: 10/23/2017
Copyright © 2019 VisualDx®. All rights reserved.
Drug-induced movement disorders
Print 1 Images
Drug-induced movement disorders : Athetosis, Tremor, Chorea, Myoclonic jerks, Opisthotonus
Copyright © 2019 VisualDx®. All rights reserved.